Alert archive / Illinois / Small Craft Advisories in 2016

Small Craft Advisory 101, NWS Chicago, IL

December 24, 2016

NWS Chicago, IL issued this small craft advisory at Dec 24, 2016, 2:54 PM CST. It took effect at Dec 25, 2016, 3:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2016, 2:54 PM CST (20:54 UTC)
In effect from
Dec 25, 2016, 3:00 PM CST
Expired
Dec 26, 2016, 12:00 PM CST
In force
21 hr
Issued by
NWS Chicago, IL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Dec 24, 2:35 PM CST, 19 minutes earlier.

Area forecast discussion, Dec 24, 2:35 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
235 PM CST Sat Dec 24 2016

.SHORT TERM...
1203 PM CST

Through Sunday...

Seasonally cool and cloudy conditions will be the theme through
the daylight hours of Christmas Day. Some light rain is expected in
the afternoon, then a mild Christmas night.

High pressure is centered across central Illinois and into the
Ohio Valley early this afternoon. As we watch on visible satellite
the higher clouds continuing off to the southeast, the stratus
layer locked in place continues to expand. The layer is thinner in
spots, thus the occasional holes across the region, but plentiful
low level moisture and little mixing is allowing it to generally
fill right back in.

The high will kick off to the eastern Great Lakes as strong low
pressure organizes across the Rockies, resulting in a lighter east
wind developing. Forecast soundings depict a diurnal stratus mix
down this evening with a gradual lowering cloud deck. With the
cloud deck holding in place a lighter though increasing wind, we
don't expect fog to become widespread dense. Some guidance is
showing some patchy drizzle overnight as warm advection/low level
isentropic lift on increasing southerly flow begins, though
forcing with an upper ridge passing overhead is not that great and
the low level wind flow is still fairly weak. Best lift is
focused in the north.

The upper ridge ahead of deep low pressure in the plains will
still transit the area Christmas day. The low level warm front
remains locked to the south through the morning, thus dry
conditions hold in most areas. The elevated warm front gets a
better shove northward in the afternoon. Clouds remain in place
and possibly even lower some which will keep the warming on
Christmas daytime hours fairly limited. Stronger isentropic lift
with this front will bring a period of generally lighter rain
through the afternoon.

KMD

&&

.LONG TERM...
234 PM CST

Sunday night through Saturday...

The strong low over the plains shifts over Ontario Monday and then
reaches Quebec early Tuesday morning.  Rain spreads over the region
Sunday night. Could see an isolated rumble of thunder as there is
elevated instability. Have very low confidence in thunder occurring
so kept a slight chance of thunder in the forecast.

Rain shifts east of the region Monday night, and temps fall
throughout the day. Monday's highs will occur at midnight, and temps
will range from around freezing at Rockford to the low to mid 40s
east of I-55 by late Monday afternoon. Winds pick up in the late
morning and gusts up to 35 MPH are expected through the afternoon.
Some guidance members suggest gusts may be over 40 MPH, but
thinking those models are too strong.

High pressure and drier conditions set up Tuesday and Wednesday.
Tuesday will be around in the low 30s as we remain under the upper
level trough. Temps warm to the upper 30s Wednesday as an upper
level ridge passes through.

Another low pressure trough will bring a chance of precip and cooler
temps. Guidance agrees that the trough will travel over the forecast
area  Wednesday night into Friday. However, guidance differs on the
location and strength of the surface low. Lake effect snow is
possible but more likely east of the forecast area. However, may see
flurries Thursday as the upper level vort streamer shifts overhead.
Forecast soundings also feature steep low level lapse rates that
give me greater confidence in flurries psbly light snow showers.
There will be a punch of colder air as well Thursday and Friday
nights when lows will range from the teens to the low 20s.

A sfc ridge quickly passed overhead Friday aftn/night and another
low is expected to pass north of the forecast area New Years Eve.

JEE

&&

.AVIATION...
For the 18Z TAFs...

Concerns: Stratus (IFR/LIFR) and particular ceilings overnight
into Sunday, and possible vis restrictions.

High pressure is parked over the region, and stratus is expanding
across the entire Midwest. A strong temperature inversion and weak
winds coupled with no dry advection will mean the status is not
going anywhere. As the surface high shifts east tonight, lighter
east winds will develop. Upper level high pressure will transit
the area tonight into Sunday which would suggest a lowering of the
inversion and associated ceilings. Have trended TAFs to IFR
tonight and eventually would expect some LIFR, though confidence
on timing and duration are still unclear. On Santa's arrival into
the terminals overnight, there could be some fog, but with a lack
of strong moisture advection, continued cloud shield it should
not be a dense fog for most locations and more of a lowering
stratus situation with fog not out of the question given the moist
low levels. Drizzle would be patchy given weak lift.

Expect LIFR/IFR conditions in the morning, possibly remaining that
way or lowering back down in the afternoon as more moisture
arrives with a batch of light rain with an elevated warm front. E
wind shift SE and increase with gusts to the 20 kt range in the
afternoon.

KMD

&&

.MARINE...
234 PM CST

Headlines...Upgraded the gale watch to a warning and extended the
warning over the northern half to late Monday night.  The gale
warning for the south half will be for Sunday night only. Another
gale headline may be needed for the southern half Monday
afternoon/evening.

The high pressure ridge over the western lakes and extending into
south central Canada will shift east through tonight. West winds
become east overnight. A strong low forms over the plains Sunday and
reaches Ontario Monday evening. East to southeast winds increase to
gales Sunday evening in response to the low. Thinking gales will be
brief if they happen at all in the nearshore waters, so went with a
small craft advisory instead.  Winds become southwest behind the low
Monday. Gales will continue across the north half through Monday
night. The south half will see a break in gales Monday morning.
Gales may redevelop Monday afternoon, but have low confidence in
duration and coverage.

A high pressure ridge follows the low Tuesday night.  A low pressure
trough shifts through Wednesday night. A surface low forms over the
northeast U.S. Thursday while a surface high forms over the southern
plains.  The tightened pressure gradient may result in west gales
Thursday into Friday morning.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...Gale Warning...LMZ777-LMZ779...6 PM Sunday TO 6 AM Monday.

     Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...3 PM Sunday TO 4 AM Tuesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 24, 3:48 AM CST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
348 AM CST SAT DEC 24 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
251000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
348 AM CST SAT DEC 24 2016 /448 AM EST SAT DEC 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

  ELEVATED FOG RISK.

DISCUSSION:

FOG IS EXPECTED ACROSS THE AREA THROUGH EARLY THIS MORNING...BUT
MAY RETURN TO THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...
  LIMITED THUNDERSTORM RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FOG RISK.
  LIMITED ICE ACCUMULATION RISK.
MONDAY...
  LIMITED NON THUNDERSTORM WIND RISK.
FRIDAY...
  LIMITED EXCESSIVE COLD RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-251000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
348 AM CST SAT DEC 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY THROUGH TUESDAY...
  HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY.
  GALE FORCE WINDS ARE POSSIBLE SUNDAY NIGHT AND MONDAY.
THURSDAY AND FRIDAY...
  HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE LIKELY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
348 AM CST SAT DEC 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GALES ARE LIKELY SUNDAY EVENING THROUGH MONDAY EVENING.
OCCASIONAL STORM FORCE GUSTS ARE POSSIBLE ON NORTHERN LAKE
MICHIGAN MONDAY.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 2:59 AM CSTGale WatchLOT12 hr
Dec 24, 2:54 PM CSTGale WarningLOT63 hr

Nearby

Small Craft Advisories in Illinois, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.